Hail, Gregory
- When
- July 31, 5:42 PM CST to 5:45 PM CST
- Where
- Gregory County, 0.5 mi E of Burke
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -99.290
A very moist and unstable atmosphere was present in the wake of earlier day convection, as another stronger mid-level wave and associated frontal boundary pushed through southeast South Dakota and southwest Minnesota during the evening and early overnight hours. Initial development of an isolated supercell in south central South Dakota resulted in hail up to 2 inches in diameter, but more…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A very moist and unstable atmosphere was present in the wake of earlier day convection, as another stronger mid-level wave and associated frontal boundary pushed through southeast South Dakota and southwest Minnesota during the evening and early overnight hours. Initial development of an isolated supercell in south central South Dakota resulted in hail up to 2 inches in diameter, but more widespread convection along the boundary later in the evening led to areas of damaging wind and excessive rainfall in east central South Dakota and southwest Minnesota. Rainfall was heaviest near the Brookings area with several gauge amounts of 4 to 8 inches around the city.
Indirect fatalities occurred when increasing wave action on an area lake associated with thunderstorm winds resulted in the drowning of two individuals.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 5:00 PM CST, 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 600 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - Level 3 of 5 risk for severe weather this afternoon and evening. Timing is still somewhat uncertain, but latest thinking would delay onset and may reduce coverage across our forecast area. Still looking at a potential for large hail (2+ inches) and wind gusts in excess of 70 mph where storms do form, are the main hazards. Although risk is low, a tornado cannot be ruled out. - Locally heavy downpours may also bring 2+ inches of rain to isolated locations today and tonight. - Light showers or an isolated thunderstorm may linger into Thursday east of I-29. Otherwise, near normal temperatures and mostly dry conditions into the weekend. && .DISCUSSION... Issued at 318 PM CDT Wed Jul 31 2024 LATE THIS AFTERNOON-TONIGHT: Despite abundant near surface moisture as evident in mid-upper 70s dew points across the region, broad cloud debris from convection to our north and south, along with a stabilizing wave that pushed north across southeast SD over the past couple of hours. This along with a slightly slower timing of the approaching wave looks to be delaying the onset of storms across our forecast area this afternoon. Current thinking now has a low chance of convection in our area through 5-6pm, with increasing potential thereafter as new storms developing ahead of the upper wave in north central SD move east and develop southward. This would mainly impact areas north of, to perhaps near I-90 this evening, with the threat diminishing by 11pm to midnight. Given the robust instability above our stable near-surface layer, still think that large to significant hail is a possibility, along with wind gusts in excess of 70 mph. Locally heavy rain also remains a secondary threat given precipitable water approaching 2 inches, warm cloud depths exceeding 11-12kft and 850mb dew points even nearing 70F/20+C. THURSDAY-SATURDAY: Strong upper ridge builds across the western CONUS, placing our forecast area in weak flow aloft, especially for Thursday-Friday. Could still see some lingering clouds and/or some instability showers in our far east Thursday with cyclonic flow around the back side of the departing upper wave. If that occurs, it could hold temps a bit cooler over southwest MN/Iowa Great Lakes. Overall, though, if we can fully mix we should be looking at highs in the 80s Thursday, climbing a few degrees into the mid 80s to lower 90s Friday, warmest in south central SD. Thermal ridge ahead of a subtle wave on Saturday could allow for slightly warmer temperatures building in on Saturday, especially in our western counties. This area will be more likely to mix down slightly lower dew points, though, so currently looking at heat indices holding shy of advisory criteria. SATURDAY NIGHT-WEDNESDAY: Aforementioned wave flattens the ridge across the Dakotas/Minnesota, allowing the northern jet stream to dip into the far northern CONUS for the latter half of the week and into next week. This could bring a return to a more active pattern for the later periods of this forecast, along with temperatures that are near to perhaps even slightly below normal for early August. However, details at this range are low confidence given variations among the models. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 555 PM CDT Wed Jul 31 2024 Storms have been slow to develop across the area this afternoon, and confidence in timing and coverage continues to be low. Even so, some thunderstorm activity is expected to develop this evening, and any storms will be capable of producing hail to 2 inches and wind gusts to 60 kts. Any addition, locally heavy rain will be possible in heavier storms. Much of the activity will track east of the area after 06Z, though a few stray showers may linger east of Interstate 29 even into Thursday. With low pressure moving across the area, winds will be variable in the evening, trending to northwesterly later tonight into Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 413 PM CDT Wed Jul 31 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-012115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 413 PM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Although uncertainty remains in timing and coverage, thunderstorms are expected by this evening through late tonight. Strong to severe storms are possible with large hail up to 2 inches and wind gusts to 70 mph. Although risk is low, a tornado cannot be ruled out. Rainfall amounts exceeding 2 inches may occur, leading to ponding of water in low lying or urban areas or isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions return late week and into the weekend with heat index values in the upper 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The North Platte radar (KLNX), 172 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
9 thunderstorm wind, 6 flash flood, 3 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
A brief funnel cloud was observed east of Tripp.
A landspout was observed to very briefly touch down in an open field east of 415th Avenue and south of 287th Street. No damage was observed to indicate intensity.
Several brief funnel clouds were recorded on video northwest of Scotland.
A thunderstorm wind gust up to 66 mph was measured by the South Dakota Road Weather Information System site near Alexandria.
Thunderstorm wind gusts up to 58 mph were measured at the South Dakota State University Mesonet site near Volga.
Thunderstorm wind gusts up to 60 mph were measured by a personal weather station southwest of Brookings.
Thunderstorm wind gusts downed a large tree limb.
Thunderstorm winds downed a large tree limb at Arrowhead Apartments.
Tree limbs up to 3 inches in diameter were taken down by thunderstorm wind gusts.
A water rescue along U.S. Highway 14 resulted from rising waters near the Sixmile Creek crossing.
Several inches of flowing water was observed at the intersection of 6th Street and 2nd Avenue.
A tree branch 4 to 6 inches in diameter was downed by thunderstorm winds.
Several inches of water was flowing over the curb along 6th Street/Highway 14 near the movie theater.
Medium branches up to 3 to 4 inches in diameter were downed by thunderstorm wind gusts.
Thunderstorm outflow winds churned up large waves on Lake Henry after 2000 CST. Indirect fatalities occurred when two persons on flotation devices were overcome by the high wave action and drowned.
Seventh Street West was flooded above the sidewalk.
A vehicle stranded at the intersection of 12th Street South and South 7th Avenue had water up to its windows.
Heavy runoff from intense rainfall led to multiple feet of standing water under the 6th Avenue South railroad bridge.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Kingsbury | 2024-07-31 | 65 | Female | In Water | Indirect |
| Thunderstorm Wind, Kingsbury | 2024-07-31 | 66 | Female | In Water | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for South Dakota, 2024Warnings in South Dakota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1206012, 1206010, 1206013, 1206020, 1206011, 1206016, 1206017, 1206018, 1206022, 1206021, 1206023, 1206001, 1206004, 1206019, 1206006, 1206024, 1206026, 1206007, 1206008, 1206009, 1206014.